Notre Dame Journal of Formal Logic

Packing Index of Subsets in Polish Groups

Taras Banakh , Nadya Lyaskovska , and Dušan Repovš

Abstract

For a subset A of a Polish group G, we study the (almost) packing index pack( A) (respectively, Pack( A)) of A, equal to the supremum of cardinalities |S| of subsets S G such that the family of shifts x A x S is (almost) disjoint (in the sense that x A y A < G for any distinct points x , y S ). Subsets A G with small (almost) packing index are large in a geometric sense. We show that pack A 0 c for any σ-compact subset A of a Polish group. In each nondiscrete Polish Abelian group G we construct two closed subsets A , B G with pack A = pack B = c and Pack ( A B ) = 1 and then apply this result to show that G contains a nowhere dense Haar null subset C G with pack(C)=Pack(C)=κ for any given cardinal number κ 4 c .

Article information

Source
Notre Dame J. Formal Logic, Volume 50, Number 4 (2009), 453-468.

Dates
First available in Project Euclid: 11 February 2010

Permanent link to this document
https://projecteuclid.org/euclid.ndjfl/1265899125

Digital Object Identifier
doi:10.1215/00294527-2009-021

Mathematical Reviews number (MathSciNet)
MR2598874

Zentralblatt MATH identifier
1203.03066

Subjects
Primary: 03E15 03E17 03E35 03E50 03E75 05D99
Secondary: 22A99 54H05 54H11

Keywords
Polish group packing index Borel set Haar null set Martin axiom continuum hypothesis

Citation

Banakh , Taras; Lyaskovska , Nadya; Repovš , Dušan. Packing Index of Subsets in Polish Groups. Notre Dame J. Formal Logic 50 (2009), no. 4, 453--468. doi:10.1215/00294527-2009-021. https://projecteuclid.org/euclid.ndjfl/1265899125


Export citation

References

  • [1] Banakh, T., and N. Lyaskovska, "Weakly P-small not P-small subsets in Abelian groups", Algebra and Discrete Mathematics, no. 3 (2006), pp. 30--35.
  • [2] Banakh, T., and N. Lyaskovska, "Weakly P-small not P-small subsets in groups", International Journal of Algebra and Computation, vol. 18 (2008), pp. 1--6.
  • [3] Christensen, J. P. R., "On sets of Haar measure zero in abelian Polish groups", Israel Journal of Mathematics, vol. 13 (1972), pp. 255--60. Reprinted in Proceedings of the International Symposium on Partial Differential Equations and the Geometry of Normed Linear Spaces (Jerusalem, 1972).
  • [4] Dikranjan, D., and I. Protasov, "Every infinite group can be generated by P-small subset", Applied General Topology, vol. 7 (2006), pp. 265--68.
  • [5] Kechris, A. S., Classical Descriptive Set Theory, vol. 156 of Graduate Texts in Mathematics, Springer-Verlag, New York, 1995.
  • [6] Kubiś, W., and B. Vejnar, "Covering an uncountable square by countably many continuous functions", preprint (arXiv:0710.1402), 2009.
  • [7] Kubiś, W., "Perfect cliques and $G\sb \delta$" colorings of Polish spaces, Proceedings of the American Mathematical Society, vol. 131 (2003), pp. 619--23.
  • [8] Lyaskovska, N., "Constructing subsets of a given packing index in Abelian groups", Acta Universitatis Carolinae. Mathematica et Physica, vol. 48 (2007), pp. 69--80. (arXiv:0901.1151).
  • [9] Protasov, I., and T. Banakh, Ball structures and coloring of graphs and groups, vol. 11 of Mathematical Studies Monograph Series, VNTL Publishers, L$'$viv, 2003.
  • [10] Shelah, S., "Borel sets with large squares", Fundamenta Mathematicae, vol. 159 (1999), pp. 1--50.
  • [11] Solecki, S., "Haar null and non-dominating sets. Dedicated to the memory of Jerzy Łoś", Fundamenta Mathematicae, vol. 170 (2001), pp. 197--217.
  • [12] Solecki, S., "Amenability, free subgroups, and Haar null sets in non-locally compact groups", Proceedings of the London Mathematical Society. Third Series, vol. 93 (2006), pp. 693--722.
  • [13] Topsøe, F., and J. Hoffman-Jørgensen, "Analytic spaces and their applications", pp. 317--402 in Analytic Spaces, edited by C. Rogers et al., Academic Press, London, 1980.
  • [14] Vaughan, J. E., "Small uncountable cardinals and topology", pp. 195--218 in Open Problems in Topology, edited by J. van Mill and G. Reed, North-Holland, Amsterdam, 1990.